MAUDE Adverse Event Report: OSCOR INC. SAFESHEATH ULTRA 9F; INTRODUCER, CATHETER

OSCOR INC. SAFESHEATH ULTRA 9F; INTRODUCER, CATHETER
Model Number SU9
Medical Device Problem Code Backflow (1064)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 03/04/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This complaint is part of internal retrospective review of complaints received from march 2014 to march 2016, conducted by oscor as a result of process improvements made to the complaint system to ensure proper medical device reporting is maintained.As part of the detailed review, this event has been determined to be reportable.This initial mdr is being submitted to meet our requirements of reporting.A follow-up will be submitted as soon as the investigation is complete.
 
Event or Problem Description
The customer reported the introducer/dilator was inserted into axillary vein over the included guidewire in standard fashion.The dilator was then removed while keeping the guidewire in place.There was significant bleed-back through the homeostatic valve (patient with elevated pulmonary/venous pressure) with only the guidewire in place through the homeostatic valve.Physician felt the bleed-back via the homeostatic valve was excessive and possibly defective.One of the introducers was returned and one was disposed of in the field.The visual analysis didn't find any anomalies on the returned introducer, however the returned product analysis lab doesn't perform leak testing on introducers.Additional product event details: two different lot number su9 introducers were initially opened for the procedure, so it is unknown which is the affected lot.Though, the introducer with the above described problem was removed from the body intact and placed in a returned product bag.The affected introducer was replaced with another model su9 introducer lot number dp02107.
 
Additional Manufacturer Narrative
The device analysis reveals the sheath is within manufacturing specifications.The insertion point into the hemostasis valve from the dilator was identified to be off center of the helical cuts, creating a hole in the valve.It is written in the instructions for use that when assembling the sheath and dilator, care must be taken to insert the dilator tip straight through the center of the valve membrane in order to prevent inadvertent puncturing of the membrane.It is believed that this sheath was subjected to stresses beyond its capabilities out in the field.A review of the device history record identified no rejects during manufacture of this lot number, and a review of the complaints identified no additional complaints for this lot number.The potential effect to the patient for the reported failure may be related to: device damage, tearing of seal, leaks, device replacement and procedure delay.The potential cause may be: device not used by adequately trained personnel and/ or does not follow the instructions for use (ifu).A review of the risk for this failure mode identified that the risk remains in the medium risk.Based on the investigation information, a capa is not required.Oscor will continue to monitor this device for complaint trends and risk.The quality assurance procedure prompts for a visual inspection.To inspect molded hub for proper shape.In inspection document, verify hub to be smooth, no cracks, sinking or unfilled areas, and check for foreign matter.Verify snap lock cap is placed properly onto sheath hub and free of cracks, verify that the snap lock cap is securely in place and the tabs are completely inserted into the slots.Verify that the tabs were not damaged.Visually verify: sponge center hole is aligned with seal center hole and clear of any cut out piece.Sponge is fully lubricated and placed properly.The instructions for use (ifu) cautions the user: when assembling the sheath and dilator, care must be taken to insert the dilator tip straight through the center of the valve membrane in order to prevent inadvertent puncturing of the membrane.Indwelling introducer sheaths should be internally supported by a catheter, electrode, or dilator.Dilators, catheters, and pacing leads should be removed slowly form the sheath.Rapid removal may damage the valve members resulting in blood flow through the valve.Never advance or withdraw guide wire or sheath when resistance is met.Determine cause by fluoroscopy and take remedial action.Aspirate all air from the sheath valve assembly by using a syringe connected to the side port.Flush the introducer through the side port.If the introducer is to remain in place during catheter positioning and testing, flushing the introducer via the side port periodically with saline is advised.Introduce the catheter through the hemostasis valve/sheath and advance it into position.Flush the sheath with 5cc of saline immediately before peeling the sheath away in order to minimize backbleeding.

Brand Name
SAFESHEATH ULTRA 9F
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
OSCOR INC.
3816 desoto blvd.
palm harbor FL 34683 1816
MDR Report Key6299660
Report Number1035166-2017-00009
Device Sequence Number1610077
Product Code DYB
UDI-Device Identifier30891492002471
UDI-Public30891492002471
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K122084
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/01/2019
Device Model NumberSU9
Device Catalogue NumberSU9
Device Lot NumberDP02107
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2015
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/11/2015
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/03/2017
Supplement Report FDA Received Date02/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1